Alert archive / Montana / Winter Storm Warnings in 2016
Winter Storm Warning 7, NWS Great Falls, MT
NWS Great Falls, MT issued this winter storm warning at Nov 16, 2016, 6:53 PM MST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 16, 2016, 6:53 PM MST (01:53 UTC)
- Expired
- Nov 17, 2016, 12:00 PM MST
- In force
- 17 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
506 WWUS45 KTFX 170153 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 653 PM MST WED NOV 16 2016 ...SNOW TO CONTINUE OVERNIGHT THEN DIMINISH THURSDAY AFTERNOON FOR PORTIONS OF CENTRAL AND SOUTHWEST MONTANA... .A STORM SYSTEM MOVING THROUGH THE CENTRAL ROCKIES WILL CONTINUE TO BRING PERIODS OF SNOW THROUGH THURSDAY AFTERNOON TO PARTS OF CENTRAL AND SOUTHWEST MONTANA. MOST LOCATIONS WILL SEE LIGHT TO MODERATE ACCUMULATIONS. HOWEVER...HEAVIER SNOWFALL AMOUNTS ARE LIKELY...ESPECIALLY AT HIGHER ELEVATIONS OF SOUTHWEST MONTANA. MTZ015-055-171200- /O.NEW.KTFX.WS.W.0007.161117T0153Z-161118T0000Z/ /O.CON.KTFX.WW.Y.0029.000000T0000Z-161118T0000Z/ MADISON-GALLATIN- INCLUDING THE FOLLOWING LOCATIONS...ENNIS...NORRIS HILL... RAYNOLDS PASS...TWIN BRIDGES...BATTLE RIDGE PASS...BOZEMAN... BOZEMAN PASS...TARGHEE PASS...WEST YELLOWSTONE 653 PM MST WED NOV 16 2016 ...WINTER STORM WARNING IN EFFECT UNTIL 5 PM MST THURSDAY FOR ELEVATIONS ABOVE 6500 FEET... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY FOR ELEVATIONS BELOW 6500 FEET... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER STORM WARNING FOR ELEVATIONS ABOVE 6500 FEET FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 5 PM MST THURSDAY. * LOCATIONS...ENNIS...NORRIS HILL...RAYNOLDS PASS...TWIN BRIDGES...BATTLE RIDGE PASS...BOZEMAN...BOZEMAN PASS...TARGHEE PASS...WEST YELLOWSTONE. * SNOW ACCUMULATIONS...1 TO 4 INCHES BELOW 6500 FEET...BUT 5 TO 10 INCHES ABOVE 6500 FEET WITH ISOLATED HIGHER AMOUNTS. * TIMING...LIGHT TO MODERATE SNOW HAS BEEN ONGOING THIS EVENING ACROSS THE SOUTHERN HALF OF MADISON AND GALLATIN COUNTIES. THE SNOW MAY TAPER OFF FOR A SHORT TIME IN THIS AREA THIS EVENING BEFORE INCREASING IN COVERAGE AND INTENSITY AGAIN BY THURSDAY MORNING. ELSEWHERE...SCATTERED SNOW SHOWERS WILL DEVELOP LATER TONIGHT AND CONTINUE THROUGH THURSDAY AFTERNOON BEFORE TAPERING OFF. * IMPACTS...ROADS IN AND AROUND THE WEST YELLOWSTONE AREA HAVE ALREADY BECOME SNOW COVERED AND ICY...WITH SEVERAL REPORTS OF HAZARDOUS DRIVING CONDITIONS BEING REPORTED. HAZARDOUS TRAVEL CONDITIONS ARE LIKELY IN THE WEST YELLOWSTONE AREA THROUGH TONIGHT. ELSEWHERE...SNOW COVERED AND ICY ROADS ARE LIKELY AT TIMES...ESPECIALLY IN HEAVIER SNOW SHOWERS. REDUCED VISIBILITY IS LIKELY WITH THE HEAVIER SNOWFALL AS WELL. BACKCOUNTRY HUNTERS SHOULD PREPARE FOR WINTER CONDITIONS. SIGNIFICANT IMPACTS ARE EXPECTED ABOVE 6500 FEET...WITH IMPACTS POSSIBLE AT LOWER ELEVATIONS. * WINDS...NORTH 5 TO 15 MPH WITH GUSTS UP TO 25 MPH. * TEMPERATURES...IN THE UPPER 20S. * WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$ MTZ009-171200- /O.CON.KTFX.WW.Y.0029.000000T0000Z-161117T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS...LOGAN PASS 653 PM MST WED NOV 16 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY FOR ELEVATIONS ABOVE 4500 FEET... * LOCATIONS...MARIAS PASS...LOGAN PASS. * SNOW ACCUMULATIONS...AN ADDITIONAL 1 TO 4 INCHES. * TIMING...SNOW SHOWERS WILL CONTINUE ALONG THE EASTERN SLOPES OF THE ROCKY MOUNTAIN FRONT THROUGH TONIGHT. SNOW WILL THEN QUICKLY DIMINISH AFTER 6 AM THURSDAY MORNING. * IMPACTS...SNOW COVERED AND ICY ROADS. REDUCED VISIBILITY IN PERIODS OF MODERATE SNOWFALL. RETURN TO WINTER DRIVING CONDITIONS ACROSS MOUNTAIN PASSES. BACKCOUNTRY HUNTERS SHOULD PREPARE FOR WINTER CONDITIONS. * TEMPERATURES...IN THE MID 20S. * WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. * HAZARD ELEVATION...FOR ELEVATIONS ABOVE 4500 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$ MARTIN
2 follow-up statements
594 WWUS45 KTFX 171018 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 318 AM MST THU NOV 17 2016 MTZ009-171130- /O.CAN.KTFX.WW.Y.0029.000000T0000Z-161117T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT- 318 AM MST THU NOV 17 2016 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE WINTER WEATHER ADVISORY. ISOLATED SNOW SHOWERS REMAINING NEAR THE ROCKY MOUNTAIN FRONT EARLY THIS MORNING ARE MOVING AWAY TO THE SOUTHEAST. ROADS REMAIN ICY IN SOME AREAS WITH PATCHY FREEZING FOG. $$ MTZ015-055-171900- /O.EXT.KTFX.WS.W.0007.000000T0000Z-161117T1900Z/ /O.EXT.KTFX.WW.Y.0029.000000T0000Z-161117T1900Z/ MADISON-GALLATIN- INCLUDING THE FOLLOWING LOCATIONS...ENNIS...NORRIS HILL... RAYNOLDS PASS...TWIN BRIDGES...BATTLE RIDGE PASS...BOZEMAN... BOZEMAN PASS...TARGHEE PASS...WEST YELLOWSTONE 318 AM MST THU NOV 17 2016 ...WINTER STORM WARNING NOW IN EFFECT UNTIL NOON MST TODAY FOR ELEVATIONS ABOVE 6500 FEET... ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON MST TODAY FOR ELEVATIONS ABOVE 4500 FEET... * LOCATIONS...BATTLE RIDGE PASS...BOZEMAN...BOZEMAN PASS... TARGHEE PASS...WEST YELLOWSTONE...ENNIS...NORRIS HILL... RAYNOLDS PASS...TWIN BRIDGES. * SNOW ACCUMULATIONS...UP TO AN ADDITIONAL 2 INCHES AT HIGHER ELEVATIONS. * TIMING...ANY NEW SNOW ACCUMULATION WILL OCCUR EARLY THIS MORNING...TAPERING THROUGH THE LATE MORNING HOURS. * IMPACTS...ROADS HAVE BECOME SNOW COVERED AND ICY...ESPECIALLY OVER SOUTHERN GALLATIN COUNTY INCLUDING THE WEST YELLOWSTONE AREA. THESE CONDITIONS WILL BE SLOW TO IMPROVE THIS MORNING WITH AREAS OF FREEZING FOG AND CONTINUE LIGHT SNOW. * WINDS...NORTH AROUND 10 MPH WITH GUSTS UP TO 20 MPH. * TEMPERATURES...IN THE MID 20S. * WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
039 WWUS45 KTFX 171837 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 1137 AM MST THU NOV 17 2016 MTZ015-055-171945- /O.EXP.KTFX.WS.W.0007.000000T0000Z-161117T1900Z/ /O.EXP.KTFX.WW.Y.0029.000000T0000Z-161117T1900Z/ MADISON-GALLATIN- INCLUDING THE FOLLOWING LOCATIONS...ENNIS...NORRIS HILL... RAYNOLDS PASS...TWIN BRIDGES...BATTLE RIDGE PASS...BOZEMAN... BOZEMAN PASS...TARGHEE PASS...WEST YELLOWSTONE 1137 AM MST THU NOV 17 2016 ...WINTER STORM WARNING WILL EXPIRE AT NOON MST TODAY FOR ELEVATIONS ABOVE 6500 FEET... ...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MST TODAY FOR ELEVATIONS ABOVE 4500 FEET... THE SYSTEM THAT HAS BROUGHT RECENT SNOWFALL IS BEGINNING TO EXIT THE REGION. A FEW LINGERING LIGHT SNOW SHOWERS ARE POSSIBLE THIS AFTERNOON...ALTHOUGH IMPACTS WILL REMAIN LOW. SNOW IS THEN EXPECTED TO COMPLETELY END BY EARLY THIS EVENING. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Nov 16, 5:00 PM MST, 1 hour 53 minutes earlier.
Area forecast discussion, Nov 16, 5:00 PM MST, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 500 PM MST Wed Nov 16 2016 .DISCUSSION... Today through Friday...Upper level disturbance will continue to push across the region for the rest of today through tonight bringing widespread snow to southern Montana. Winter Weather Advisories continue for those areas most impacted as a result. The best areas still look to be southern Madison and Gallatin Counties where 1-4 inches are expected at the lower elevations...and 6 to 8 across higher elevations. Meanwhile a weak frontal boundary has brought unstable north northeast flow with northwest flow aloft and has created convective snow showers across central and northern portions of the CWA...with this same flow brings showers to the Rocky Mountain Front. Advisory continues for the Rocky Mountain Front as showers should be widespread enough to produce impacts...especially to the affected mountains passes. The convective snow showers make issuing advisories tough given the potential short nature. Will have to monitor if any longer lived bands can set up...and perhaps issue advisories as needed. With recent warm temps...area roads have remained mainly wet with any snow showers so far. With night quickly approaching this may change. So for those traveling...be cautious of slick conditions at times across area roads. The best chances for accumulation from these showers will be from around the Great Falls area north to Cut Bank...Shelby...and the Canadian border. Snow accumulations of 1 to 3 inches will be possible...with the higher amounts coming across the north. Snow showers then end across the north shortly after 6 AM Thursday morning...while some snow could linger across the central and south through Thursday morning...into Thursday afternoon. Snow then quickly diminishes late Thursday afternoon...and is expected to completely end Thursday evening. Building high pressure will then bring cool but mainly dry NW flow for Friday. Temperatures will be cooler than normal through the short term...with highs generally in the 30s. Depending on how much fresh snow does fall...Thursday morning's lows could be in the teens and 20s...with even cooler temps on Friday morning. Anglin Friday Night through Wednesday...Medium-range forecast period shaping up to be mostly uneventful as broad high pressure ridging redevelops from the Four Corners area to the Northern Rockies. Numerous plumes of moisture will make their way over/through the ridge this weekend, generating bands of mid- and high-level cloud cover but little precipitation. Only the Rocky Mtn Front may see valley rain/mtn snow showers on Sat/Sun with less than 0.1 inch of liquid precip expected. Both the GFS and ECMWF models currently depict a shortwave trof moving into MT on Mon aftn/eve, but it is looking weaker and produces less precip, especially for the Hiline counties, than seen in yesterday's model runs. Main precip area with this system will extend from the northern Rocky Mtn Front, south along the Continental Divide and over the southwest mtn ranges. A few showers may develop as far east as Great Falls and the Little/Big Belt Mtns, but again, forecast precip amounts are low. The shortwave sweeps into eastern MT and Wyoming by overnight on Mon, with ridging and dry conditions returning for Tues & Wed. High temps will be above normal through this forecast period, with upper 40s to mid 50s expected (about 8 to 12 deg above seasonal values) each day from Sun onward. Waranauskas && .AVIATION... Updated 0000Z. Upper level trough will shift east across MT tonight through Thursday with moist and somewhat unstable NW flow aloft. Snow showers across N-central MT this evening should decrease in coverage overnight, though moist low levels will likely contribute to occasional MVFR/IFR conditions at times in low clouds and potential fog. Steadier snow will develop along the ID/WY border tonight in association with a low pressure system moving across WY. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 25 36 21 39 / 30 30 10 0 CTB 22 32 15 32 / 40 20 10 0 HLN 23 44 17 46 / 20 20 20 0 BZN 22 39 14 41 / 40 40 10 0 WEY 18 31 6 31 / 90 50 10 0 DLN 21 39 15 41 / 20 20 10 0 HVR 26 38 21 38 / 10 10 10 0 LWT 25 33 18 36 / 40 40 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 PM MST Thursday above 4500 feet for Gallatin...Madison. Winter Weather Advisory until 11 AM MST Thursday above 4500 feet for Northern Rocky Mountain Front. && weather.gov/greatfalls
In the hours before
Special weather statement, Nov 16, 6:36 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
636 PM MST WED NOV 16 2016
MTZ012-050-170300-
CASCADE-JUDITH BASIN-
636 PM MST WED NOV 16 2016
AT 630 PM MST...SNOW SHOWERS WERE MOVING FROM EASTERN CASCADE INTO
JUDITH BASIN COUNTY. A PERIOD OF SNOW SHOWERS WITH SLUSHY
ACCUMULATION UP TO ONE INCH IS POSSIBLE ACROSS JUDITH BASIN COUNTY
THROUGH 730 PM MST. FOG IS DEVELOPING QUICKLY AS THE SNOW HAS ENDED
ACROSS MOST OF CASCADE COUNTY AND VISIBILITY MAY BE REDUCED TO LESS
THAN ONE HALF MILE AT TIMES. IN ADDITION...TEMPERATURES HAVE FALLEN
TO NEAR OR SLIGHTLY BELOW FREEZING AND SOME ROADWAYS MAY BECOME ICY
THIS EVENING AS WET ROAD SURFACE FREEZE WITH COOLING TEMPERATURES.
USE CAUTION IF TRAVELING THIS EVENING AND BE PREPARED FOR CHANGING
VISIBILITY AND ROAD SURFACE CONDITIONS.
LAT...LON 4674 11006 4674 11011 4736 11169 4767 11145
4761 11104 4752 11086 4752 11077 4745 11077
4744 11065 4741 11064 4741 11022 4736 11021
4736 11012 4727 11012 4727 11000 4723 10999
4723 10988
TIME...MOT...LOC 0128Z 291DEG 25KT 4727 11072
HOENISCHThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 6:36 PM MST | Special Weather Statement | TFX | Cascade, Judith Basin | 84 min |
Nearby
Winter Storm Warnings in Montana, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.